Illinois Journal of Mathematics

Dimension of elliptic harmonic measure of snowspheres

Daniel Meyer

Full-text: Open access

Abstract

A metric space $\mathcal{S}$ is called a quasisphere if there is a quasisymmetric homeomorphism $f : S^2\to\mathcal{S}$. We consider the elliptic harmonic measure, i.e., the push forward of $2$-dimensional Lebesgue measure by $f$. It is shown that for certain self similar quasispheres $\mathcal{S}$ (snowspheres) the dimension of the elliptic harmonic measure is strictly less than the Hausdorff dimension of $\mathcal{S}$. This result is obtained by representing the self similarity of a snowsphere by a postcritically finite rational map, and showing a corresponding result for such maps. As a corollary a metric characterization of Lattès maps is obtained. Furthermore, a method to compute the dimension of elliptic harmonic measure numerically is presented, along with the (numerically computed) values for certain examples.

Article information

Source
Illinois J. Math., Volume 53, Number 2 (2009), 691-721.

Dates
First available in Project Euclid: 23 February 2010

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1266934799

Digital Object Identifier
doi:10.1215/ijm/1266934799

Mathematical Reviews number (MathSciNet)
MR2594650

Zentralblatt MATH identifier
1188.30026

Subjects
Primary: 30C65: Quasiconformal mappings in $R^n$ , other generalizations
Secondary: 37A05: Measure-preserving transformations 37F10: Polynomials; rational maps; entire and meromorphic functions [See also 32A10, 32A20, 32H02, 32H04]

Citation

Meyer, Daniel. Dimension of elliptic harmonic measure of snowspheres. Illinois J. Math. 53 (2009), no. 2, 691--721. doi:10.1215/ijm/1266934799. https://projecteuclid.org/euclid.ijm/1266934799


Export citation

References

  • L. V. Ahlfors and A. Beurling, The boundary correspondence under quasiconformal mappings, Acta Math. 96 (1956), 125–142.
  • M. Bonk and B. Kleiner, Quasisymmetric parametrizations of two-dimensional metric spheres, Invent. Math. 150 (2002), 127–183.
  • M. Bonk and D. Meyer, Expanding Thurston maps, in preparation.
  • J. Bourgain, On the Hausdorff dimension of harmonic measure in higher dimension, Invent. Math. 87 (1987), 477–483.
  • J. W. Cannon, W. J. Floyd, R. Kenyon and W. R. Parry, Constructing rational maps from subdivision rules, Conform. Geom. Dyn. 7 (2003), 76–102.
  • J. W. Cannon, W. J. Floyd and W. R. Parry, Finite subdivision rules, Conform. Geom. Dyn. 5 (2001), 153–196 (electronic).
  • L. Carleson and T. W. Gamelin, Complex dynamics, Springer, New York, 1993.
  • A. Douady and J. H. Hubbard, A proof of Thurston's topological characterization of rational functions, Acta Math. 171 (1993), 263–297.
  • G. David and T. Toro, Reifenberg flat metric spaces, snowballs, and embeddings, Math. Ann. 315 (1999), 641–710.
  • K. Falconer, Fractal geometry. Mathematical foundations and applications, Wiley, Chichester, 1990.
  • J. Graczyk and S. Smirnov, Non-uniform hyperbolicity in complex dynamics, Invent. Math. 175 (2009), 335–415.
  • J. Heinonen, Lectures on analysis on metric spaces, Universitext, Springer, New York, 2001.
  • P. Haïssinsky and K. M. Pilgrim, Coarse expanding conformal dynamics, Astérisque, vol. 325, Société Mathématique de France, Paris, 2009.
  • S. Lattès, Sur l'itération des substitutions rationnelles et les fonctions de Poincaré, C. R. Acad. Sci. Paris 166 (1918), 26–28 (French).
  • N. G. Makarov, On the distortion of boundary sets under conformal mappings, Proc. London Math. Soc. (3) 51 (1985), 369–384.
  • A. Manning, The dimension of the maximal measure for a polynomial map, Ann. of Math. (2) 119 (1984), 425–430.
  • R. Mañé, The Hausdorff dimension of invariant probabilities of rational maps, Dynamical systems, Valparaiso 1986, Lecture Notes in Math., vol. 1331, Springer, Berlin, 1988, pp. 86–117.
  • C. T. McMullen, Complex dynamics and renormalization, Annals of Mathematics Studies, vol. 135, Princeton University Press, Princeton, NJ, 1994.
  • D. Meyer, Snowballs are quasiballs, Trans. Amer. Math. Soc. 362 (2010), 1247–1300.
  • ––––, Quasisymmetric embedding of self similar surfaces and origami with rational maps, Ann. Acad. Sci. Fenn. Math 27 (2002), 461–484.
  • J. Milnor, Dynamics in one complex variable, 3rd ed., Annals of Mathematics Studies, vol. 160, Princeton University Press, Princeton, NJ, 2006.
  • ––––, On Lattès maps, Dynamics on the Riemann sphere, Eur. Math. Soc., Zürich, 2006, pp. 9–43.
  • K. Petersen, Ergodic theory, Cambridge Studies in Advanced Mathematics, vol. 2, Cambridge University Press, 1983.
  • F. Przytycki, Lyapunov characteristic exponents are nonnegative, Proc. Amer. Math. Soc. 119 (1993), 309–317.
  • F. Przytycki and M. Urbański, Conformal fractals-Ergodic Theory Methods, London Math. Soc. Lect. Note Series, vol. 371. Cambridge University Press, Cambridge, 2010.
  • P. Tukia, Hausdorff dimension and quasisymmetric mappings, Math. Scand. 65 (1989), 152–160.
  • M. Urbański, Measures and dimensions in conformal dynamics, Bull. Amer. Math. Soc. 40 (2003), 281–312.
  • J. Väisälä, Lectures on n-dimensional quasiconformal mappings, Lecture Notes in Mathematics, vol. 229, Springer, Berlin, 1971.
  • P. Walters, An introduction to ergodic theory, Graduate Texts in Mathematics, vol. 79, Springer, New York, 1982.
  • T. H. Wolff, Counterexamples with harmonic gradients in ${\bf R}\sp 3$, Essays on Fourier analysis in honor of Elias M. Stein (Princeton, NJ, 1991), Princeton Math. Ser., vol. 42, Princeton Univ. Press, Princeton, NJ, 1995, pp. 321–384.
  • A. Zdunik, Parabolic orbifolds and the dimension of the maximal measure for rational maps, Invent. Math. 99 (1990), 627–649.
  • M. Zinsmeister, Thermodynamic formalism and holomorphic dynamical systems, SMF/AMS Texts and Monographs, vol. 2, Amer. Math. Soc., Providence, RI, 2000.